Thunderstorm Wind, Piscataquis
- When
- July 1, 1:40 PM EST
- Where
- Piscataquis County, 20 mi N of Chamberlain Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 46.550, -69.350
Trees were blown down near Priestly Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees were blown down near Priestly Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 1, 2:30 AM EST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EDT SAT JUL 1 2006
.SYNOPSIS...A SECOND COLD FRONT AND UPPER LEVEL DISTURBANCE WILL
CROSS THE REGION SATURDAY AFTERNOON AND EARLY EVENING. ANOTHER LOW
PRESSURE SYSTEM WILL MOVE ACROSS THE REGION FROM THE GREAT LAKES
ON SUNDAY INTO MONDAY MORNING. HIGH PRESSURE WILL BRIEFLY MOVES
OVER THE NEW ENGLAND REGION LATE MONDAY INTO MONDAY NIGHT AND THEN
YET ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO AFFECT THE AREA ON
TUESDAY.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...
LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE TODAY. EXPECT
STRONG LAPSE RATE AND SHEAR WITH THIS SYSTEM EVEN THOUGH AIR MASS
IS DRYING OUT...SO WILL INCLUDE CHANCE OF THUNDERSTORMS WITH SHOWERS.
WITH INSTABILITY AND STRONG WINDS ALOFT WILL INCREASE WIND
SPEEDS...ESPECIALLY IN THE NORTH...ABOVE MOS GUIDANCE. WEAK RIDGE
IS EXPECTED TO CROSS THE FORECAST AREA TONIGHT BUT NEXT LOW
PRESSURE SYSTEM WILL PASS TO THE NORTH OF THE STATE AGAIN SUNDAY.
MORE SHOWERS AND SCATTERED THUNDERSTORMS ARE ALSO EXPECTED WITH
THE PASSAGE OF THIS LOW PRESSURE SYSTEM. NEXT RIDGE WILL CROSS NEW
ENGLAND LATE MONDAY. HAVE BASED TEMPERATURES ON MAV/MET
COMBINATION AND USED NAM12 OVER THE COASTAL WATERS. MAV/MET ALSO
USED FOR WIND. SKY AND QPF BASED ON A 50/50 COMBINATION OF THE GFS
AND NAM BUT SKY GRIDS MODIFIED TO BETTER FIT POPS. POP GRIDS
CREATED WITH A MAV/MET COMBINATION. WILL ENHANCE WORDING IN HWO
FOR TODAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
USED A CONSENSUS OF THE LATEST GFS/GEM & UKMET INTO MONDAY NIGHT AS A
LOW PRES WAVE MOVES ACROSS NRN AREAS. UKMET & GEM QPF LOOK BETTER
INTO MONDAY AS GFS MIGHT BE A BIT OVERDONE W/LACK OF ATLC & GULF
OF MEXICO INFLOW. THEREFORE...QPF FROM SUNDAY NIGHT INTO MONDAY
WAS SCALED BACK. HIGHEST POPS OF LIKELY EARLY SUNDAY NIGHT & THEN
WE SHOW A TRANSITION TO CHC POPS W/COLD FRONT MOVING ACROSS THE
CWA ON MONDAY. POPS DROP BACK TO BELOW 15% BY MONDAY NIGHT W/WEAK
RIDGING AT THE SFC & ALOFT. SKY GRIDS WERE ADJUSTED AS WELL FOR
DRYING CONDITIONS TO TAKE PLACE MONDAY AFTERNOON INTO MONDAY NIGHT.
ANOTHER LOW PRES SYSM IS FCST TO AFFECT THE CWA ON TUESDAY INTO
TUESDAY NIGHT. PREV GRIDS FOR THIS TIMEFRAME LOOK IN GOOD SHAPE
W/NO CHGS MADE. WEDNESDAY INTO FRIDAY UNTOUCHED FOR CONTINUITY PURPOSES.
DEWPOINTS WERE ADJUSTED ON THE UPWARD SIDE FROM SUNDAY NIGHT
THROUGH MONDAY EVENING TO FIT BETTER W/NEXT SYSM PROGGED TO MOVE
INTO THE CWA. SCALED DEWPOINTS BACK A FEW DEGS MONDAY NIGHT THAT
WEAK RIDGING TO TAKE PLACE.
&&
.AVIATION...
LOOKING AT VFR FOR THE MOST PART W/THE EXCEPTION OF EARLY THIS
MORNING AS VSBYS & CIGS COULD DROP INTO MVFR OR IFR CATEGORY FOR
A FEW HRS (08-11Z). NOT LOOKING FOR VSBYS TO GO MUCH LOWER THAN
3SM. CIGS EARLY THIS MRNG TO BRIEFLY HIT 2000 FT W/KHUL PSBLY
SEEING CIGS DROP INTO IFR (AROUND 600 FT) BRIEFLY GIVEN ITS
SETUP.
&&
.MARINE...
SHORT TERM: HAVE INITIALIZED WIND GRIDS WITH NAM12...HOWEVER HAVE
LOWERED WIND SPEEDS SUNDAY AS MODELS CONTINUE TO SHOW A HISTORY OF
OVER-FORECASTING WIND SPEEDS. SEAS HAVE BEEN INITIALIZED WITH WNA
WAVE WATCH III. WAVE MODEL NUMBERS HAVE BEEN MANUALLY LOWERED LATE
SATURDAY INTO SUNDAY. WITH NAM12 AND WAVE MODEL WINDS RUNNING TOO
HIGH LAST SEVERAL DAYS...EXPECT THIS TREND TO CONTINUE AND HAVE
ACCORDINGLY ADJUSTEDCORRESPONDINGG SEAS LOWER AS WELL.
LONG TERM: USED THE GFS FROM SUN NIGHT INTO TUESDAY W/LOW PRES
SYSM MOVING ACROSS NRN MAINE. ADJUSTMENTS WERE MADE ESP OVER THE
LAND AT NIGHT TO LOWER SPEEDS. BROUGHT SPEEDS OVER THE WATERS TO
20 KTS OR SO SUN NIGHT INTO MON W/SSW FLOW. WNA LOOKED HIGH W/ITS
LATEST WAVE HEIGHTS. LOWERED WAVE HEIGHTS BACK ABOUT 2 FT GIVEN
THE PERFORMANCE OF WNA THE LAST FEW EVENTS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM
MIDNIGHT SUNDAY TO 7 PM SUNDAY.
&&
SHORT TERM/MARINE...MIGNONE
LONG TERM/MARINE...HEWITT
AVIATION...HEWITT/NORTONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 618 AM EDT SAT JUL 1 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-021030- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 618 AM EDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING HOURS. THUNDERSTORMS WILL BE MOST PROMINENT ACROSS WESTERN AND NORTHERN MAINE. SOME THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON SUNDAY INTO SUNDAY EVENING AS A LOW PRESSURE SYSTEM MOVES OUT OF THE GREAT LAKES AND THROUGH THE NEW ENGLAND REGION. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT NORTHERN NEW ENGLAND IN A SLIGHT RISK FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS. THIS INCLUDES THE STATE OF MAINE. THE MAIN SEVERE WEATHER THREAT COULD BE LARGE HAIL AND DAMAGING WINDS. MORE IN WAY OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE ASKED TO RELAY ANY RAINFALL OR THUNDERSTORM REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. HEWITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 947 AM EDT SAT JUL 1 2006 MEZ001>006-012200- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS 947 AM EDT SAT JUL 1 2006 A LINE OF SHOWERS WILL PROGRESS FROM WEST TO EAST ACROSS AROOSTOOK COUNTY BEFORE 2 PM THIS AFTERNOON. ANY SHOWERS CAN CONTAIN BRIEFLY HEAVY DOWNPOURS...WIND GUSTS UP TO 35 MPH AND A RUMBLE A THUNDER. MCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1147 AM EDT SAT JUL 1 2006
MEZ001-002-004-005-011645-
PISCATAQUIS...AROOSTOOK AND PENOBSCOT COUNTIES...
1147 AM EDT SAT JUL 1 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...AROOSTOOK AND
PENOBSCOT COUNTIES...
AT 1147 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 10 MILES SOUTHWEST OF CLAYTON LAKE. THE STORM WAS MOVING
EAST AT 40 TO 45 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 1245 PM EDT INCLUDE...
CLAYTON LAKE... CHURCHILL DAM...
MOOSEHORN CROSSING... RUSSEL CROSSING... OXBOW...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 40 TO 45 MILES AN HOUR...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4668 6971 4643 6974 4626 6848 4664 6848
NOUHANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1230 PM EDT SAT JUL 1 2006
MEZ002-006-011730-
AROOSTOOK COUNTY...
1230 PM EDT SAT JUL 1 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 1230 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 5 MILES SOUTH OF MASARDIS. THE STORM WAS MOVING EAST AT
40 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 PM EDT INCLUDE...
MASARDIS... BRIDGEWATER... MARS HILL...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 40 TO 45 MILES AN HOUR...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4653 6843 4632 6841 4633 6726 4667 6731
NOUHANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
109 PM EDT SAT JUL 1 2006
MEZ004>006-011-032-011815-
PISCATAQUIS...PENOBSCOT...AROOSTOOK AND WASHINGTON COUNTIES...
109 PM EDT SAT JUL 1 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...PENOBSCOT...
AROOSTOOK AND WASHINGTON COUNTIES...
AT 109 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 18 MILES WEST OF MILLINOCKET. THE STORM WAS MOVING EAST
AT 40 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
MILLINOCKET... EAST MILLINOCKET... MEDWAY...
SHERMAN... WYTOPITLOCK... HAYNESVILLE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 TO 40 MILES AN HOUR...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4589 6915 4564 6915 4555 6827 4552 6790
4585 6790
NOUHANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
229 PM EDT SAT JUL 1 2006
MEZ001-002-004-011930-
AROOSTOOK AND PISCATAQUIS COUNTIES...
229 PM EDT SAT JUL 1 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...
AT 225 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 15 MILES WEST OF OXBOW. THE STORM WAS MOVING EAST AT
40 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 330 PM EDT INCLUDE...
REMOTE AREAS OF NORTHEASTERN PISCATAQUIS COUNTY
REMOTE AREAS OF CENTRAL AROOSTOOK COUNTY
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4666 6912 4649 6916 4635 6827 4661 6820
BLOOMERThe Caribou radar (KCBW), 131 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527394.